Washington, 2018High Wind in Washington, November 4, 2018
November 4, 2018 · NWS OTX · 3 events in 2 counties and zones
An active and progressive weather pattern continued through the first week in November as a strong westerly jet stream persisted over the Cascade Mountains. These stronger winds aloft occasionally surfaced especially in the overnight and morning hours into the downslope lee valleys of the Cascades east slopes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active and progressive weather pattern continued through the first week in November as a strong westerly jet stream persisted over the Cascade Mountains. These stronger winds aloft occasionally surfaced especially in the overnight and morning hours into the downslope lee valleys of the Cascades east slopes. Toppled trees lead to scattered power outages in communities in these lower elevation valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 4, 3:46 AM PST, 3 hours 14 minutes earlier.
Area forecast discussion, Nov 4, 3:46 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
346 AM PST Sun Nov 4 2018
.SYNOPSIS...
Wet weather is expected this morning over the Idaho panhandle
this morning with drying behind a cold front over eastern
washington. Breezy conditions are expected today with showers
favored mainly near the Cascades and Idaho Panhandle. Temperatures
will be seasonably cool and mountain showers are expected to
continue into Monday and Tuesday. There is the potential for drier
conditions toward the middle part of next week.
&&
.DISCUSSION...
Today through Monday...Satellite this morning shows a cold front
pushing into the Cascades early this morning with radar displaying
extensive showers ahead of the front...with drying behind the
front. This cold front will transit eastern Washington and north
Idaho this morning with a few more hours of rain over far eastern
Washington and north Idaho...and a rain shadow developing in the
lee of the Cascades. By afternoon lingering showers will continue
over the Idaho Panhandle and northeast mountains of Washington
and along the Cascade crest with snow showers above 5000 feet or
so as snow levels drop behind the front. The Columbia Basin will
be drying out and some sunbreaks are likely this afternoon in the
as the deep feed of Pacific moisture becomes directed mainly into
Oregon. The main issue for most of the exposed terrain of the
basin this afternoon will be breezy and gusty winds as cold
advection in the wake of the cold front spills over the Cascades
and invades the eastern Washington. In general winds of 15 to 20
mph look likely with gusts in the 30 mph range...however the
higher exposed terrain around the region including the Waterville
Plateau...the Pomeroy/Alpowa summit area and the exposed terrain
of the Palouse will see slightly stronger winds with gust
potential in the 40 mph range. Temperatures today will be mild and
above normal with adiabatic compressional warming in the well
mixed post frontal breezy air mass.
Tonight winds will subside somewhat but remain on the breezy side
as swift westerly flow aloft continues over the region. This will
keep the fog potential low tonight despite cooler temperatures. A
few orographic snow showers will continue driving into the Idaho
Panhandle and slopping over the Cascade crest with some minor
accumulations on the higher terrain. For most of the forecast area
particularly the populated lower elevations it will be a fairly
quiet but cool break period.
For Monday unsettled conditions will prevail with the forecast area
underneath the polar storm track with a weak transient short wave
disturbance...currently visible on satellite in the Gulf of
Alaska south and east of Kodiak Island...sliding down the storm
track from northwest to southeast through eastern Washington and
north Idaho. This will bring another chance of hit-and-miss valley
rain showers and mountain snow showers east of a line from Omak to
Pomeroy with a potential for a few inches of mountain snow above
4000 feet in the Idaho Panhandle which may affect Lookout Pass
with some minor slushy accumulations on the road during the
morning and early afternoon hours. The deep basin will probably be
too far west of this wave to be affected...but the high Cascades
may receive some minor snow accumulations. Monday will be cooler
than today and close to seasonable normal temperatures. /Fugazzi
Tuesday through Sunday...
A deep trough will be in place over much of the CONUS Tuesday
resulting in below normal temperatures. The exception initially
will be over the desert southwest and deep south. The Inland
Northwest will not escape the anomalously cool weather with high
temperatures expected to reach the 40s beginning Monday and
lasting through the workweek. The coolest temperatures will
settle in over the region Wednesday through Friday with highs in
the low 40s and lows in the 20s.
Several weak impulses will slide down the western periphery of the
broad trough and bring a chance for showers. The best chance for
showers lies in the mountains and with the cool temperatures and
low snow levels, it's likely the precip will fall in the form of
snow. Tuesday has the best chance of showers, especially over the
ID panhandle mountains, before the trough slides to the east and a
high amplitude ridge builds off the PacNW coast. At this point it
does not look like any high impact events given PW values are
very low beyond Monday...so just nuisance showers with minimal
overnight accumulations in the mountains.
Models are diverging on exactly where this ridge will establish
itself along with the constant flow of disturbances around its
periphery. This uncertainty is resulting in a gradual warming
toward late in the workweek along with reintroducing some slight
chances of showers by the weekend. If the ridge ends up
establishing itself over the PacNW like the latest GFS is
indicating, could see extensive fog develop through the weekend or
until the ridge begins to break down. /AB
&&
.AVIATION...
12Z TAFS: A moist cold front running from KCQV to KHMS at 12Z will
move into MT by 18Z. Ahead of and along this front -RA with MVFR
ceilings will prevail at the KGEG...KSFF...KCOE and KPUW TAF sites
with ceilings lifting to VFR and becoming broken to scattered
after FROPA between 15Z and 18Z. Some LLWS is possible just ahead
of the FROPA in low elevation sites such as KLWS and KSFF.
Orographic upslope showers will continue to obscure the north
Idaho mountains through 00Z. The KMWH and KEAT are behind the
front at 12Z and benefiting from downslope drying for VFR
conditions. Winds will increase to westerly 15 to 30 kts mph with
gusts to 35-40 Kts between 18Z and 03Z over the Columbia Basin.
Breezy conditions tonight will limit fog potential and VFR
conditions are expected at all TAF sites through 12Z Monday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 36 48 35 46 32 / 90 0 30 30 20 20
Coeur d'Alene 53 36 46 33 45 31 / 100 20 50 50 30 30
Pullman 54 38 48 36 47 32 / 100 10 50 50 40 40
Lewiston 60 42 54 40 53 36 / 100 10 50 40 30 40
Colville 56 36 49 31 47 27 / 30 0 20 20 20 20
Sandpoint 50 34 45 32 44 30 / 100 20 40 40 40 40
Kellogg 48 35 41 34 42 32 / 100 50 80 90 60 50
Moses Lake 62 36 57 32 55 30 / 10 0 10 10 0 10
Wenatchee 58 40 55 40 53 33 / 10 10 10 10 10 0
Omak 59 36 54 35 50 30 / 10 0 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Nov 4, 5:59 AM PST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
559 AM PST Sun Nov 4 2018
IDZ001-002-004-026-027-WAZ036>038-042-043-051400-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
559 AM PST Sun Nov 4 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
IDZ003-WAZ031>035-041-044-051400-
Idaho Palouse-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
559 AM PST Sun Nov 4 2018
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy and gusty winds will prevail today over the Columbia
Basin. Wind gusts to 40 mph are possible this afternoon on higher
exposed terrain. Patchy blowing dust may reduce visibilities at
times in southern Grant County.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
High Wind, Wenatchee Area
- When
- November 4, 7:00 AM PST to 8:00 AM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Chelan County Public Utility Company reported a power outage on the Entiat River Road near Entiat caused by fallen trees in power lines.
High Wind, East Slopes Northern Cascades
- When
- November 4, 11:00 AM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
High winds damaged power lines in the Ski Hill area of Leavenworth leaving an estimated 650 customers without power.
High Wind, East Slopes Northern Cascades
- When
- November 4, 12:00 PM PST to 1:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
The Chelan Public Utility Department reported power outages due to trees fouling power lines in the Brender Canyon area near Dryden.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, November 4, 20182 deaths · 1 event
- Winter Weather in Colorado, November 4 to 5, 20185 events
- Winter Storm and Winter Weather in Colorado, November 4 to 5, 20183 events
- Winter Storm in Wyoming, November 4, 20182 events
- High Wind in Montana, November 4, 201853 kt wind · 2 events
- Flash Flood in Puerto Rico, November 4, 20181 event
- Heavy Snow in Minnesota, November 4, 20181 event
- Marine High Wind in Lake Michigan, November 4, 201850 kt wind · 1 event
- Damaging Wind in Louisiana, November 4, 201860 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785792, 785784, 785786.